Hail, Jackson
- When
- August 12, 3:05 PM MST
- Where
- Jackson County, Belvidere
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.830, -101.270
Severe thunderstorms over northern Jackson County produced hail to the size of ping pong balls in Belvidere and near Kadoka.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Severe thunderstorms over northern Jackson County produced hail to the size of ping pong balls in Belvidere and near Kadoka.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 12, 12:44 PM MST, 2 hours 21 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 144 PM MDT WED AUG 12 2009 .DISCUSSION...ISOLATED THUNDERSTORMS HAVE DEVELOPED OVER THE BLACK HILLS AND SOUTH CENTRAL SOUTH DAKOTA COUNTY THIS AFTERNOON IN RESPONSE TO A SHORT WAVE MOVING ACROSS SOUTHERN SOUTH DAKOTA. WITH VERY DRY AIR ALOFT IN PLACE STORM ARE STRUGGLING IN BECOMING ORGANIZED. GIVEN CAPE AND SHEAR PROFILES THE POTENTIAL REMAINS FOR A STORM OR TWO TO BECOME STRONG WITH GUSTY WINDS AND POSSIBLY LARGE HAIL LATE THIS AFTERNOON AND EVENING ACROSS SOUTH CENTRAL SOUTH DAKOTA. HAVE KEPT A SLIGHT CHANCE OF STORMS ACROSS SOUTH CENTRAL SOUTH DAKOTA OVERNIGHT WITH LLJ DEVELOPMENT AND SHORTWAVE MOVING ACROSS THE AREA. THURSDAY...EXPECT ANOTHER HOT DAY WITH HIGHS CLIMBING WELL INTO THE 90S TO AROUND 100 AT SOME LOCATIONS. VIGOROUS SHORTWAVE WILL APPROACH THE AREA LATE THURSDAY NIGHT. EXPECT A FEW STORMS TO DEVELOP ACROSS SOUTH CENTRAL SOUTH DAKOTA IN THE EVENING AND CONTINUE OVERNIGHT AS LLJ INCREASES. EXPECT THUNDERSTORMS TO SHIFT EASTWARD OVERNIGHT AS LLJ SHIFTS TO THE EAST. FRIDAY...SHORTWAVE WILL SWING ACROSS THE AREA AS UPPER TROUGH MOVES THROUGH THE NORTHWEST CONUS. THIS WILL BRING A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS TO MOST OF THE CWA. SOME OF THE STORMS COULD BE SEVERE ACROSS SOUTH CENTRAL SOUTH DAKOTA FRIDAY AFTERNOON. EXTENDED...THE STRONG UPPER LEVEL TROUGH WILL CROSS THE REGION THIS WEEKEND BRINGING GOOD CHANCES FOR STORMS TO THE AREA. A COLD FRONT WILL ALSO SLIDE ACROSS THE REGION SATURDAY MORNING BRINGING BELOW AVERAGE TEMPS FOR THE WEEKEND INTO EARLY NEXT WEEK. && .AVIATION...ISOLATED TSTMS ARE POSSIBLE OVER THE BLKHLS...AS WELL AS SOUTH CENTRAL SD...INTO THIS EVENING. OTHERWISE...VFR CONDITIONS WILL PREVAIL NEXT 24 HOURS. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1003 AM MDT WED AUG 12 2009 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-131300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1003 AM MDT (1103 AM CDT) WED AUG 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS SOUTH CENTRAL SOUTH DAKOTA. THERE IS A SLIGHT RISK THAT SOME OF THE STORMS MAY BECOME SEVERE EAST OF A LINE FROM PINE RIDGE TO PHILIP. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS THE AREA FRIDAY THROUGH MONDAY. THOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...THE BEST THREAT FOR SEVERE WEATHER APPEARS TO BE SATURDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 230 PM MDT WED AUG 12 2009 SDZ028-122130- CENTRAL BLACK HILLS- INCLUDING THE CITIES OF...DEERFIELD...DEERFIELD RESERVOIR... HARNEY PEAK AND HILL CITY 230 PM MDT WED AUG 12 2009 ...STRONG THUNDERSTORM APPROACHING THE AREA... AT 229 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH BRIEF HEAVY RAIN...SMALL HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING. THIS STORM WAS LOCATED 7 MILES WEST OF HILL CITY. THIS STORM WAS MOVING EAST AT 5 MPH. LOCATIONS IMPACTED INCLUDE... HILL CITY AND HARNEY PEAK... WETENKAMP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 239 PM MDT WED AUG 12 2009 SDZ029-074-122145- HERMOSA FOOT HILLS-SOUTHERN BLACK HILLS- INCLUDING THE CITIES OF...BLUE BELL...CENTER LAKE... CRAZY HORSE MEMORIAL AND CUSTER PARK GAME LODGE 239 PM MDT WED AUG 12 2009 ...STRONG THUNDERSTORM APPROACHING THE AREA... AT 239 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH BRIEF HEAVY RAIN...SMALL HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING. THIS STORM WAS LOCATED NEAR STOCKADE LAKE...OR NEAR DOWNTOWN CUSTER...AND WAS MOVING EAST AT 5 MPH. LOCATIONS IMPACTED INCLUDE... STOCKADE LAKE... BLUE BELL... CENTER LAKE... CUSTER PARK GAME LODGE... WETENKAMP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 321 PM MDT WED AUG 12 2009 SDZ032-043-046-122215- HAAKON-JACKSON-MELLETTE- INCLUDING THE CITIES OF...BELVIDERE AND MIDLAND 321 PM MDT WED AUG 12 2009 ...STRONG THUNDERSTORM APPROACHING THE AREA... AT 320 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH NICKEL SIZED HAIL...WIND GUSTS TO 50 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING. THIS STORM WAS LOCATED NEAR BELVIDERE...OR 14 MILES EAST OF KADOKA...AND WAS MOVING NORTH AT 5 MPH. LOCATIONS IMPACTED INCLUDE... INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 158 AND 174... JOHNSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 329 PM MDT WED AUG 12 2009 SDZ044-046-047-122230- BENNETT-MELLETTE-TODD- INCLUDING THE CITIES OF...PARMELEE 429 PM CDT WED AUG 12 2009 ...STRONG THUNDERSTORM APPROACHING THE AREA... AT 429 PM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH NICKEL SIZED HAIL...WIND GUSTS TO 50 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING. THIS STORM WAS LOCATED 5 MILES SOUTHWEST OF PARMELEE...OR 23 MILES WEST OF MISSION...AND WAS MOVING NORTH AT 10 MPH. LOCATIONS IMPACTED INCLUDE... PARMELEE... JOHNSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 334 PM MDT WED AUG 12 2009 SDZ031-043-122230- JACKSON-PENNINGTON CO PLAINS- 334 PM MDT WED AUG 12 2009 ...STRONG THUNDERSTORM APPROACHING THE AREA... AT 332 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH NICKEL SIZED HAIL...WIND GUSTS TO 50 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING. THIS STORM WAS LOCATED OVER SOUTHEASTERN PENNINGTON COUNTY...OR 26 MILES SOUTHWEST OF PHILIP...AND WAS MOVING NORTH AT 5 MPH. THE THUNDERSTORM WILL BE NEAR... AREAS EAST OF PINNACLES RANGER STATION... THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 120 AND 127... JOHNSON
The Rapid City radar (KUDX), 129 km away, was scanning. The volume nearest the first event began at 22:06 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2009Every state in 2009This day in weather historyWarnings in South Dakota, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186246, 186249.